Thunderstorm Wind, Lee
- When
- June 6, 4:54 PM CST
- Where
- Lee County, 4 mi S of Compton
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.642, -89.080
Scattered thunderstorms moved across northern Illinois during the afternoon and evening of June 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across northern Illinois during the afternoon and evening of June 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 6, 3:07 PM CST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 407 PM CDT Mon Jun 6 2022 .SHORT TERM... Issued at 328 PM CDT Mon Jun 6 2022 Through Tuesday Evening... Main concerns: * Scattered thunderstorms through this evening gradually sagging south and diminishing late evening into the overnight with a small chance for a strong to severe thunderstorm or two * Heavy downpours and localized flooding appears to be a relatively greater threat for areas that see any longer duration heavy rain, particularly for locations that already had appreciable rain earlier today Convective trends remain a bit unclear through this evening, though recent obs and satellite continue to suggest the southwest 1/2 or so of the CWA is where the best overlap of the daytime instability maxima and increasing coverage. As the slow moving cold front to the northwest sags south and takes on backdoor characteristics into this evening, boundary layer convergence will increase, and indeed this where a small cluster of showers have been festering near the Wisconsin border. This will occur while a convectively modified short-wave impulse over Iowa cruises east. While the small lead MCS with this wave is pressing southeast, seeing scattered thunderstorm development in the vicinity of the MS River owing to large scale ascent increasing from west to east. Overall, it appears fairly poor mid-level lapse rates and marginal deep layer bulk shear will serve to limit more widespread thunderstorm coverage and storm organization through this evening, though the ingredients in place will be enough to yield a peak of 40-60% areal coverage. Note that SPC dragged a level 1 (marginal risk) severe threat into areas near and west of I-39 in northwest and north central Illinois and maintained level 1 for far southeast sections. Think that if any severe thunderstorm occurs, localized wind damage will be the main threat given the aforementioned relatively poor mid-level lapse rates and marginal shear (less tilted updrafts raining through the hail core and causing melting of any larger hailstones). Threat for any strong to severe thunderstorms should diminish within a few hours of sunset. One minor note is a small threat for brief funnel clouds given multiple surface boundaries and pooled low-level CAPE and vorticity, though conditions are unfavorable for damaging tornadoes. Relatively slow storm motions do increase concern somewhat for localized flooding. With the morning through mid day activity, there was a narrow corridor across northern LaSalle County into far western Kendall that received up to 2" or locally a bit more of rain that may be more susceptible to localized flooding. Otherwise, the threat for significant flash flooding appears low given the relatively dry pattern of late, though we'll certainly need to monitor rainfall trends through this evening, particularly if any flood prone urban areas are affected, along with locations that received heavy rain earlier. As the cold front pushes south tonight, the threat for lingering showers will also wind down and attention turns to the potential for some fog rolling in off the lake. Maintained mention in the grids near the lake, and will have to watch for patchy dense fog. A weak surface high pressure centered over southern Lake Michigan will provide pleasant conditions with comfortable humidity levels (50s dew points) on Tuesday. Highs will reach the 70s, except mid to upper 60s near the lake in Illinois to several miles inland in northwest Indiana where stronger onshore flow will reside. Tuesday evening will be quiet and seasonably cool. Castro && .LONG TERM... Issued at 400 PM CDT Mon Jun 6 2022 Wednesday through Sunday... Highlights: -Widespread rain expected Wednesday with another shot for precipitation on Friday, lower chances Sunday -Cooler temperatures persist into the weekend -Pattern shift expected early next week The zonal pattern that the region has experienced for the last week will continue bringing cooler temperatures and a couple chances for precipitation in the area. Due to high latitude ridging near Greenland and northern Canada, an upper level low has been stuck in central Canada. This will result in a strong east/west orientated jet pushing 100 kts draping across the northern portion of the country over the few days which will continue into the end of this week. Within the enhanced zonal flow, a few 500mb shortwaves will quickly move across the Upper Plains and Great Lakes region bringing with it, the probability of some precipitation. The first wave will move across the region Wednesday at the periphery of the Jet stream in the right exit region of the Jet Streak which will allow for large-scale ascent for the disturbance to utilize. A 1012mb low pressure will quickly deepen as it moves east before reaching ~1000mb near the Appalachian mountains. On the northern side of the low pressure, we will expect to see steady showers across most of northern Illinois and northwest Indiana. PWATs around 1 inch and just enough forcing from the passing shortwave may induce some heavier downpours with possibly some embedded thunderstorms. Total accumulations will depend on where the heaviest bands set up but a general 0.25-0.75 inches of QPF across northern Illinois and northwestern Indiana looks to be on par. Temperatures throughout the day will be moderated by the cloud cover with temperatures 5-10 degrees below normal this time of year. Highs look to reach the lower 70s south of I-88 with upper 60s expected north of I-88 with winds shifting from the south to the north following the passage of the front. The rain should clear out Wednesday night leaving for a drier and slightly warmer day on Thursday. Highs look to be in the mid 70s with a slight northerly wind which will keep the area on the chillier side for this time of year. Looking ahead towards the weekend, we will continue to be on the cooler side following the passage of the front with a chance for some scattered showers on Friday and Sunday. Winds out of the north will keep us on the cooler side for the time being. The EPS and GEFS are in agreement that the next shortwave will drop down on Friday bringing with it, the next shot of precipitation. That being said, the winds continually from the north will prevent any true moisture return from the Gulf of Mexico. In addition, the southerly location of the low will reduce chances of widespread rain as the better lift and ascent will be located in Central and Southern Illinois. Models suggest better chances of precipitation south of I-80 Friday afternoon with lower chances north and east. Highs on Friday look to be in the 70s once again with warmer temperatures located north of where the cloud deck from the passing rain will set up. Saturday and Sunday look similar with highs in the mid 70s with winds coming out of the north/northwest. There is a chance of precipitation on Sunday but with low certainty this far out, things could change. Looking forward, the pattern looks to change with warmer temperatures on the horizon for the following week closer to the seasonal average for this time of the year. Patel/KMD && .AVIATION... For the 18Z TAFs... 1233 PM...Primary Forecast Concerns Include... Chance of thunderstorms through early this evening. Wind shift to north/northeast late this afternoon. IFR/LIFR cigs late this evening through daybreak Tuesday. Confidence remains fairly low for thunderstorm coverage through this evening. Current showers with isolated thunder along/north of a VYS/C09/JOT line will continue to move east/northeast over the next few hours, possibly staying south of ORD but likely to impact MDW/GYY. However, this activity may also begin to weaken with only an occasional lightning flash. There may then be a brief lull in the mid afternoon until additional showers and isolated/scattered thunderstorms develop and confidence on where these will develop is also low. A cold front will be moving into northern IL during the mid/late afternoon and thunderstorms may develop along this front. Its also possible the bulk of new thunderstorm development will be south of the current activity. There is too much uncertainty to remove/reduce thunder mention with this forecast and have maintained thunder for the same time periods. Showers and any thunderstorms that do develop are expected to move south of the terminals by mid/late evening. The cold front noted above will shift winds northerly late this afternoon and likely to the north/northeast for ORD/MDW. Much of the latest guidance is in good agreement shifting winds between 23z-00z at ORD/MDW and included this shift in a from group. There will likely need to be some minor tweaking to this timing, but overall confidence is increasing for a shift to the north/ northeast. Until then, southwest winds will turn westerly and then possibly northwesterly. North/northeast winds may gust into the 15-20kt range for a few hours this evening. Wind directions may drift back to the north/northwest by daybreak Tuesday morning with lower confidence for wind directions Tuesday morning, likely northerly, with a shift to the northeast or east by early Tuesday afternoon. Cigs will gradually lower through vfr this afternoon with mvfr likely with any showers or thunderstorms. There is widespread ifr cigs across parts of southern and eastern WI and guidance has trended much lower with cigs tonight, with ifr cigs expected and lifr cigs possible. Have trended lower but overall confidence is only medium. Cigs will begin to lift in the predawn hours Tuesday with a period of mvfr likely, but possibly scattering out by mid/late Tuesday morning. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
429 PM CDT Mon Jun 6 2022
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-072130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
429 PM CDT Mon Jun 6 2022 /529 PM EDT Mon Jun 6 2022/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:.
Limited damaging wind risk...up to 50 to 60 mph.
Limited Flooding Risk.
Limited Fog Risk.
DISCUSSION...
Scattered thunderstorms will continue to develop into this evening
ahead of a cold front drifting southward. Thunderstorms will diminish
and then end late this evening and overnight behind the front. Due
to relatively slow storm motions, torrential downpours in
thunderstorms could produce localized flash flooding, especially
of low-lying, poor drainage, or urbanized areas. While the threat
for widespread severe weather is low, a few strong to severe
thunderstorms are possible through mid evening. The main threat in
any severe thunderstorm will be winds strong enough to down small
to medium sized tree limbs. Hail will be possible in the most
intense thunderstorms.
Patchy dense fog may develop this evening and into the overnight
hours near the Lake Michigan lakeshore and may creep inland
during the night.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday and Wednesday...
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Sunday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter reports from any severe weather or of flooding through
this evening are appreciated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at about 15 to 25 mph.
LMZ740>745-072130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
429 PM CDT Mon Jun 6 2022
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk.
Limited Fog Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wednesday...
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Castro
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
429 PM CDT Mon Jun 6 2022
ILZ023-INZ001-010-062215-
Kankakee IL-Newton IN-Lake IN-
429 PM CDT Mon Jun 6 2022
...Strong thunderstorms will impact portions of eastern Kankakee,
northern Newton and southwestern Lake Counties through 515 PM CDT...
At 429 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hopkins Park to near Kankakee. Movement
was east at 15 mph.
HAZARD...Winds in excess of 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kankakee, Bourbonnais, Bradley, Manteno, Momence, Lake Village,
Roselawn, Limestone, Grant Park, Aroma Park, Hopkins Park, Shelby,
Sun River Terrace, Schneider, Sumava Resorts and Thayer.
Including the following interstates...
I-57 between mile markers 311 and 320.
Indiana I-65 between mile markers 233 and 235.
This includes...Kankakee Community College and Olivet Nazarine
University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4101 8748 4113 8799 4130 8777 4130 8752
4122 8728 4106 8728
TIME...MOT...LOC 2129Z 248DEG 11KT 4107 8755 4112 8791
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KluberSpecial Weather Statement
National Weather Service Chicago/Romeoville
517 PM CDT Mon Jun 6 2022
ILZ023-108-INZ001-062300-
Eastern Will IL-Kankakee IL-Lake IN-
517 PM CDT Mon Jun 6 2022
...A strong thunderstorm will impact portions of southeastern Will,
northeastern Kankakee and southwestern Lake Counties through 600 PM
CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grant Park, moving northeast at 20 mph.
HAZARD...Winds in excess of 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lowell, Beecher and Grant Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4119 8769 4126 8772 4143 8753 4124 8737
TIME...MOT...LOC 2217Z 242DEG 16KT 4124 8767
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KluberPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
547 PM CDT MON JUN 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HEAVY RAIN 0.7 SW BRADLEY 41.14N 87.87W
06/06/2022 M1.54 INCH KANKAKEE IL COCORAHS
IN PAST 60 MINUTES.
&&The Chicago radar (KLOT), 83 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021401.